Drought, Vilas
- When
- May 1, 12:00 AM CST to May 12, 6:00 AM CST
- Where
- Vilas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
A period of wet weather during the early part of the month led to brought an end to severe drought (D2) conditions across north-central Wisconsin. The area was moved into the moderate drought (D1) category less than two weeks into the month.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A period of wet weather during the early part of the month led to brought an end to severe drought (D2) conditions across north-central Wisconsin. The area was moved into the moderate drought (D1) category less than two weeks into the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 30, 2:20 PM CST, 9 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 320 PM CDT THU APR 30 2009 .SHORT TERM...TONIGHT AND FRIDAY. PATTERN IN TRANSITION THIS PERIOD. SPLIT FLOW PATTERN OVER NORTHERN US WITH BLOCKING HIGH SITUATED OVER AK TO MERGE INTO STRONG WESTERLY PATTERN AS TROF OVER CENTRAL CANADA DROPS SOUTH INTO GREAT LAKES REGION AT THE END OF PERIOD. TEMPERATURES OVER THE AREA THIS AFTERNOON HARD TO CAPTURE IN GRIDS WITH BREAKS IN CLOUD COVER ALLOWING FOR TEMPS TO RAPIDLY CLIMB WITH 70 CURRENTLY OVER PARTS OF CENTRAL WI WHILE UNDER THE CLOUDS TEMPERATURES ARE STILL IN THE LOWER/MID 50S. FOR TONIGHT...COLD FRONT TO WORK THROUGH REGION THIS EVENING. SHOWER ACTIVITY TRYING TO ORGANIZE AHEAD OF FRONT OVER WESTERN WI THOUGH WHAT INSTABILITY AVAILABLE WILL BE WAINING IN FEW HOURS. WILL TAKE CHANCE POPS WEST TO EAST OVER REGION TONIGHT. BEST DYNAMICS WITH TROF TO PASS OVER THE NORTH. FOR FRI...WILL STAY WITH MOSTLY CLOUDY CONDITIONS GIVEN WRAP AROUND MOISTURE AND RATHER STEEP LOW LEVEL LAPSE RATES. MAYBE A CHANCE OF SPRINKLE...THOUGH TOO SMALL TO PUT IN ZONES ATTM. WITH 850 TEMPS FALLING TO NEAR ZERO BY MORNING AND CLOUDS...WILL SEE TEMPS IN THE 50S. PREVIOUS FORECAST HAD THAT COVERED. .LONG TERM...FRIDAY NIGHT THROUGH THURSDAY A WEAK DISTURBANCE WILL DROP SOUTHEAST INTO THE WESTERN GREAT LAKES LATE FRIDAY NIGHT. THIS FEATURE WILL BRING A CHANCE OF RAIN OR SNOW SHOWERS TO THE FAR NORTH LATE FRIDAY NIGHT INTO SATURDAY MORNING. 1000/850MB AND 1000/700MB THICKNESS VALUES WOULD SUPPORT A MIX WITH 850MB TEMPERATURES AT OR SLIGHTLY BELOW 0C. INSTABILITY RAIN SHOWERS ARE EXPECTED OVER THE NORTH LATE SATURDAY MORNING INTO SATURDAY AFTERNOON. DID ADD ISOLATED SHOWERS INTO THE EARLY EVENING OVER THE FAR NORTH AS SHOWERS SHOULD DISSIPATE AROUND SUNSET. DRY CONDITIONS EXPECTED SUNDAY NIGHT INTO MONDAY NIGHT AS HIGH PRESSURE DOMINATES THE WEATHER PATTERN. THE FORECAST BECOMES MUDDLED TUESDAY THROUGH THURSDAY. 00Z GFS LAST NIGHT HAD A SYSTEM MOVING SOUTHEAST OF THE AREA AND SPREADING RAIN ACROSS THE REGION ON TUESDAY. THE 12Z ECMWF HAD A SIMILAR SYSTEM BUT WAS FAR ENOUGH SOUTH AND EAST OF THE AREA TO KEEP US DRY. THE 12Z GFS HAS DEPICTED PRECIPITATION ON TUESDAY...BUT IN THE FORM OF ELEVATED CONVECTION WITH 850MB WARM ADVECTION. HAVE LEFT TUESDAY DRY FOR NOW SINCE CHANCES FOR RAIN APPEAR VERY LOW AT THIS TIME. MODEL DIFFERENCES CONTINUE TUESDAY NIGHT WITH ECMWF LEAVING US DRY AND THE GFS INDICATING LIGHT PRECIPITATION ACROSS THE AREA. HAVE A SMALL CHANCE FOR SHOWERS TUESDAY NIGHT. IT APPEARS THE BEST CHANCES FOR RAIN WILL BE ON WEDNESDAY AND WEDNESDAY NIGHT AS SYSTEM MOVES ACROSS THE AREA. THERE COULD BE A BREAK IN THE RAIN LATE WEDNESDAY NIGHT OR THURSDAY BEFORE ACTIVITY INCREASES AGAIN THURSDAY INTO THURSDAY NIGHT. WITH SUCH UNCERTAINTY ON HOW PRECIPITATION WILL EVOLVE/MOVE ACROSS THE AREA...CONTINUED A CHANCE FOR SHOWERS ON THURSDAY. LATER SHIFTS CAN FINE TUNE THE DETAILS ONCE WE GET CLOSER TO THE EVENT. NO REAL WARMTH EXPECTED DURING THE PERIOD. COOL TEMPERATURES WILL LEAD TO SOME FROST SUNDAY MORNING AND THEN AGAIN MONDAY MORNING. FROST HEADLINES ARE STILL A WEEK AWAY ACROSS THE SOUTH AND TWO WEEKS ACROSS THE NORTH. && .AVIATION...COLD FRONT WILL MOVE THROUGH THE STATE LATE THIS AFTERNOON AND EVENING. SOME BREAKS IN LOW OVERCAST CENTRAL AND FAR NORTHEAST WI THIS AFTERNOON...THOUGH WILL FILL BACK IN. LOOK FOR WIDESPREAD IFR/MVFR CIGS UNTIL FRONT MOVES THROUGH/00Z RHI...04Z GRB/. SHORT PERIOD OF CLEARING BEFORE MOISTURE CURRENTLY OVER MINNESOTA MOVES IN BY MORNING. && .MARINE...MOIST AIR OVER COLD LAKE PRODUCING WIDESPREAD LOW VISIBILITIES OVER LAKE MI. WILL EXTEND MARINE DENSE FOG ADVISORY INTO EVENING...UNTIL FRONT GOES BY. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && TE/ECKBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 754 PM CDT THU APR 30 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 754 PM CDT THU APR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LMZ521-522-541>543-011100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 754 PM CDT THU APR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WATERS OF GREEN BAY AND NORTHWEST LAKE MICHIGAN. .DAY ONE...TONIGHT AREAS OF DENSE FOG WILL GRADUALLY LIFT DURING THE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. JS
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170512, 170513, 170514.